Heavy Rain, Ford
- When
- August 13, 1:00 PM CST to 4:52 PM CST
- Where
- Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
- Reported by
- Public
- Coordinates
- 37.790, -100.010
Rainfall of 1.38 inches was observed.
An upper level shortwave trough produced enough lift on a deep layered unstable airmass to produce numerous thunderstorms that eventually produced widespread heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level shortwave trough produced enough lift on a deep layered unstable airmass to produce numerous thunderstorms that eventually produced widespread heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 13, 11:51 AM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1251 PM CDT Mon Aug 13 2018 ...Updated for aviation discussion... .SHORT TERM...(Today and tonight) Issued at 338 AM CDT Mon Aug 13 2018 Water vapor imagery and upper air analysis from SPC showed a broad cyclonic circulation over the central and southern High Plains early this morning. Within this pattern, an upper low was becoming more established over southeast Colorado while shortwave disturbances were lifting northeast into far west Texas and into Oklahoma. Deep layer moisture was streaming northward into central and portions of western Kansas east of the upper low. The regional radar mosaic showed showers and a few thunderstorms increasing across Oklahoma into west Texas early this morning. Deep layer moisture will continue to stream north into Kansas today. Showers and thunderstorms should become more numerous as daytime heating increases. Model soundings show very moist profiles with little shear. Severe weather is unlikely in this environment but given the high precipitable water values and expected storm motion, locally heavy rain will be possible especially over central Kansas. Model solutions tend to show a round of precipitation lifting north across south central into central Kansas today, most likely aided by the shortwave approaching the region from west Texas. By late this afternoon, the best chances for precipitation should be aligned across central Kansas. The models are all hinting at another round of showers and thunderstorms redeveloping over west central and much of southwest Kansas this evening and overnight as shortwave energy rotates around the backside of the upper low into the area. Have increased precipitation chances across much of southwest Kansas into the overnight hours. Will maintain chance POPs over the far southwestern sections along the Colorado border as they will be the least likely to see significant rainfall. .LONG TERM...(Tuesday through Sunday) Issued at 338 AM CDT Mon Aug 13 2018 The upper level low will move out of the High Plains into eastern portions of Kansas and Nebraska by Tuesday afternoon. We will see lingering showers and thunderstorms mainly across central Kansas during the day but the main focus will gradually be shifting east. By Tuesday evening, showers and thunderstorms will be ending over central Kansas as the upper system continues to exit the region. After a fairly quiet day on Wednesday, the models show a broad upper level northwesterly flow pattern developing with upper level disturbances tracking out of the northern Rockies into the northern and central Plains through the remainder of the week into next weekend. This will set the stage for afternoon and nighttime thunderstorm activity moving out of the eastern slopes across Nebraska and Kansas. The GFS and ECMWF both continuing to show a more significant disturbance moving out over the region next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1244 PM CDT Mon Aug 13 2018 An upper level disturbance moving across western Kansas along with abundant low level moisture will lead to good chances for thunderstorms at KHYS/KDDC from 21 to 12z. More isolated thunderstorms may also affect KGCK/KLBL. MVFR CIGS conditions are expected to prevail at KHYS for much of the period, with VFR conditions elsewhere outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 65 82 62 / 50 70 60 10 GCK 84 63 83 60 / 30 60 30 0 EHA 89 63 86 62 / 20 40 10 0 LBL 86 64 85 62 / 30 40 40 0 HYS 81 65 78 62 / 80 80 80 10 P28 82 67 84 65 / 80 60 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 505 AM CDT Mon Aug 13 2018 KSZ030-031-043>046-061>066-074>081-084>090-141000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 505 AM CDT Mon Aug 13 2018 /405 AM MDT Mon Aug 13 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms will increase across central and parts of southwest Kansas today and into tonight. The main threat from these storms will be heavy rain and localized flooding in low lying areas. Day 1 Hazards ------------- * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Thunderstorms will continue mainly across central Kansas on Tuesday with storms moving out of the area Tuesday afternoon and evening. The threat for hazardous weather is low. Chances for late afternoon and night time thunderstorms will continue from Thursday evening into the weekend. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Significant risk * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 5 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
7 heavy rain, 4 flash flood, 3 flood. Local standard time, as filed.
Rainfall of 1.38 inches was observed.
Rainfall of 1.68 inches was observed in 3 hours.
Rainfall of 2.40 inches was observed.
Rainfall of 2.46 inches was observed.
Rainfall of 3.09 inches was reported.
Water was was over several county roads. Rainfall of 3.5 inches was reported in two hours.
Water was over several county roads.
Water was over several roads. Rainfall of 4.40 inches was reported in a 2 to 3 hour period.
Several county roads were under water.
Rainfall of 2.19 inches was reported.
Rainfall of 3.07 inches was observed.
Heavy rain during the night caused drainage areas to rise up over several roads by morning.
Runoff from heavy rains eventually crossed Saddle Road. A vehicle attempted to drive through but it ultimately stalled and was washed over the shoulder and flipped upside down in the flooded draw. The driver was rescued but suffered minor injuries.
Water was over several county roads in the area from rainfall that was in excess of five inches since the previous late afternoon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782998, 782997, 782999, 783000, 783005, 783002, 783003, 783004, 783010, 783015, 783050, 783014, 783020, 783025.